STANFORD, Calif.—A teenager who more than doubled her weight due to medication she took to treat a serious illness is now celebrating a new lease on life after having surgery at Stanford Hospital last month. Today, she and her surgeon are warning people of the dangers of drug-induced obesity.
In 2005, Jena Graves, a healthy, slim and active 12-year-old girl who enjoyed playing softball, was diagnosed with lupus. Graves suffered chronic pain and swelling from the debilitating autoimmune disease, so her doctors prescribed high doses of prednisone. This led to another problem: Although the steroid helped to keep her symptoms in check, over the next five years it caused her to gain more than 150 pounds. She became morbidly obese.
Graves' predicament is not unique. Many Americans suffer from drug-induced obesity (also known as iatrogenic obesity) as a result of taking corticosteroids, such as prednisone; certain diabetes medications; antidepressants; the seizure drug Depakote; and heartburn drugs. The side-effect can be particularly onerous because it afflicts people already battling other serious conditions, adding to their physical and mental anguish.
As a result of her obesity, Graves — who was 5 feet 2 inches tall and weighed 268 pounds at her heaviest — also developed insulin-resistant diabetes, hypertension, incontinence, shortness of breath and a condition called pseudotumor cerebri, in which a person's body exhibits symptoms mimicking those associated with having a large brain tumor.
Graves had to endure these ailments on top of other lupus-related symptoms, including migraines, joint pain, memory problems, a fractured spine, inflammatory bowel disease, meningitis, limited mobility and an unpleasant regimen of blood thinners, immunosuppressants and chemotherapy treatments — not to mention the feelings of depression, isolation and rejection caused by her weight gain.
"I felt uncomfortable going out in public. I felt people staring at me and heard them making comments. My friends slowly stopped contacting me," she said. "While most people my age were dating and going to the prom, my life consisted of lab tests, and my closest friends were the nurses drawing my blood."
It was clear to Graves' doctors that, in addition to lowering her dosage of prednisone, drastic action was needed to help reverse her weight-related illnesses, especially given that a diet and rigorous exercise were not options due to Graves' weakened immune system and other physical limitations. So they recommended bariatric surgery, also known as weight-loss surgery.
Graves' case of adolescent and drug-induced obesity was one that many bariatric surgeons normally would have shied away from; the surgical risk was compounded by complications from lupus. But John Morton, M.D., director of bariatric surgery at Stanford Hospital & Clinics, agreed to operate on her. Morton, one of the nation's most experienced and accomplished weight-loss surgeons, performed a gastric bypass on Graves on June 5, 2012. Since then, she has shed more than 40 pounds. Not only that, the surgery instantly reversed her obesity-related illnesses; she has been able to stop taking the majority of the 30 medications she was on prior to the surgery.
"It was bad enough news that Jena was diagnosed with lupus, but then to become morbidly obese because of the medicine used to treat her disease was tragic for her future development," Morton said. "I've seen this happen to a number of other patients — not just those taking steroids, but also those taking antidepressants and insulin. However, I am so pleased that we are able to provide Jena and patients like her with a procedure that can reverse obesity-related illnesses and therefore make it easier to manage underlying chronic illnesses.
"Obese patients who are diabetic and taking insulin are at particular risk for both weight gain and diminishing efficacy of insulin in controlling blood sugar. It is a vicious cycle — the more weight you gain, the more insulin you need, and the more insulin leads to more weight gain."
Graves continues to lose weight (her target weight is 130 pounds) and looks forward to further improving her health to better manage her lupus. This August, Jena will be showing cattle her local county fair in pursuit of her dream of one day making show-cattle breeding her profession. Graves realizes that she has a long journey ahead, but in the meantime she and Morton want to educate others about the risks of taking high doses of steroids and other drugs that can cause obesity.
"Medication use is rampant in the U.S., with different medications at different stages of life causing weight gain, including: children and antibiotic use, teens and antidepressants and central nervous system stimulants, and adults with cholesterol-lowering medications, anti-rheumatism medications, anti-depressants, anti-bipolar and anti-psychotic medications, estrogen and insulin," said Morton, who also practices at Lucile Packard Children's Hospital. "Patients need to be made more aware of those drugs that can cause serious weight gain. And physicians should educate patients about the risks and offer available alternatives, especially in a case like Jena's where diet and exercise recommendations to offset the effects were out of the question."
He added: "I think it is very important for patients to start asking if medications can cause weight gain and how long they need to stay on the medication."
Graves and her family also hope that by sharing her story, they will help to change the minds of people who believe that obesity is only caused by indulgence.
"People shouldn't judge a book by its cover and automatically assume that people are fat just because they eat all the time," Graves said.
"We want people to understand that Jena's obesity wasn’t her fault or her choice," said Graves' mom, Mindy Graves. "Sometimes this is what happens when people get very sick and have to take medicine."